Alert archive / West Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at May 17, 2021, 2:41 PM EDT for Braxton County, West Virginia. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2021, 2:41 PM EDT (18:41 UTC)
- Expired
- May 17, 2021, 4:15 PM EDT
- In force
- 94 min
- Issued by
- NWS Charleston, WV
County Braxton County, WV
The radar
The Charleston,WV radar (KRLX), 86 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 666 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
073
WWUS81 KRLX 171841
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Mon May 17 2021
WVZ519-172015-
Northwest Nicholas-
241 PM EDT Mon May 17 2021
...AN AREA OF HEAVY RAINFALL AFFECTING NORTH CENTRAL NICHOLAS
COUNTY...
At 238 PM EDT, heavy rain had fallen over Birch River, or 12 miles
south of Sutton. The the rain was nearly stationary, but had
diminished in intensity.
Torrential rainfall of up to two inches occurred, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Birch River.
This includes Route 19 between mile markers 58 and 61.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas of
Birch River, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.
LAT...LON 3846 8070 3849 8080 3849 8082 3850 8086
3851 8087 3856 8078 3855 8078 3852 8074
3854 8073 3851 8068
TIME...MOT...LOC 1838Z 038DEG 1KT 3850 8080
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at May 17, 11:31 AM EDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 17, 11:31 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1131 AM EDT Mon May 17 2021 .SYNOPSIS... A warm front brings showers this afternoon and Tuesday, and then sets us up for a very warm and mainly dry stretch Wednesday through the weekend, as high pressure builds surface and aloft. && .NEAR TERM /THROUGH TONIGHT/... As of 1130 AM Monday... Forecast on track, as showers along a warm front slicing through the forecast area from northwest to southeast, drift slowly northeast. As of 600 AM Monday... Made some tweaks to nudge PoPs a bit further north to reflect observed radar/mesoanalysis. Also adjusted morning lows down a bit over the northeast where skies remained mainly clear longer than previously forecast. This has also allowed some valley fog to develop in these locations. The main area of precipitation is still anticipated to be along the elevated warm front as previously mentioned. Synoptic lift associated with the aforementioned jet streak is also yielding some likely virga on radar at this hour north of the elevated warm front. As of 135 AM Monday... An elevated warm front, associated theta-e advection and synoptic ascent associated with the right rear quadrant of a departing 100KT H250 jet core will yield a fairly narrow swath of mainly light rainfall roughly oriented WNW-ESE early this morning into the afternoon. Models have continued to spatially separate these features to some degree, so not expecting to squeeze much more than a quarter of an inch of rain at best through the early afternoon before synoptic ascent fades. Deep moisture remains once the stronger forcing departs and any degree of surface heating should yield some modest conditional instability yielding some showers possibly just tall enough to produce some charge separation. With this in mind, have coded up some isolated thunder coverage for this afternoon, but probability seems pretty low at this point. Deep moisture remains in place overnight with some hit and miss elevated showers possible with any passing weak ripples, but most should stay dry. Cloud cover likely limits significant fog formation overnight, but would expect at least some patchy mist in the valleys by daybreak. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... As of 300 PM Monday... On Tuesday, scattered showers and isolated to scattered thunderstorms are possible mainly in the afternoon and evening due to daytime heating and passing shortwave. Any showers and storms that do develop are expected to taper off overnight. Meanwhile, an upper level ridge will begin building into the area. Diurnally driven showers and storms may again possible for Wednesday though chances will be rather low as the upper level ridge continues to strengthen. Temperatures are expected to be near seasonable Tuesday, then well above normal for Wednesday with afternoon highs projected to climb into the 80s in the lowlands and 60s to upper 70s in the mountains. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 300 AM Monday... Dry weather is expected for Thursday and Friday with high pressure in control of the area beneath upper level ridging. The weekend becomes a bit more uncertain. While both the the GFS and ECMWF indicate some shortwave energy is likely to pass through during the weekend, the ECMWF maintains much drier conditions than the GFS. For this update, have maintained chances for showers and possibly some thunderstorms during the weekend. Temperatures are expected to remain around 10 degrees above normal through the weekend. && .AVIATION /16Z MONDAY THROUGH FRIDAY/... As of 600 AM Monday... A slow moving warm front coupled with a passing upper level disturbance will provide a focus for rain this morning into early this afternoon, initially mainly along I-64 slowly lifting north affecting CRW/HTS/BKW. Visibilities here will fall into the MVFR range as the rain moves through with ceilings following suit. As steadier precipitation tapers off early this afternoon with the departure of the aforementioned upper level disturbance, additional pop-up showers and perhaps a few rumbles of thunder will be possible at all terminals. Despite cloud cover lingering overnight tonight, at least some patchy valley fog will likely develop by Tuesday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z TUESDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Visibility and ceiling restrictions may vary in the vicinity of a slow moving warm front this morning into this afternoon. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY M H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z TUESDAY... Mountain valley fog possible Wednesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP/JLB NEAR TERM...TRM/JP SHORT TERM...JLB LONG TERM...JLB AVIATION...JP
Hazardous weather outlook, May 17, 3:41 AM EDT, 11 hours before
Hazardous Weather Outlook National Weather Service Charleston WV 341 AM EDT Mon May 17 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-180745- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 341 AM EDT Mon May 17 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 17, 2:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
241 PM EDT Mon May 17 2021
WVZ519-172015-
Northwest Nicholas-
241 PM EDT Mon May 17 2021
...AN AREA OF HEAVY RAINFALL AFFECTING NORTH CENTRAL NICHOLAS
COUNTY...
At 238 PM EDT, heavy rain had fallen over Birch River, or 12 miles
south of Sutton. The the rain was nearly stationary, but had
diminished in intensity.
Torrential rainfall of up to two inches occurred, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Locations impacted include...
Birch River.
This includes Route 19 between mile markers 58 and 61.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water in urban areas of
Birch River, highways, streets and underpasses, as well as other
poor drainage areas and low lying spots.
LAT...LON 3846 8070 3849 8080 3849 8082 3850 8086
3851 8087 3856 8078 3855 8078 3852 8074
3854 8073 3851 8068
TIME...MOT...LOC 1838Z 038DEG 1KT 3850 8080
12Nearby
Special Weather Statements in West Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.